Pennsylvania, 2014Flooding and Hail in Pennsylvania, May 27 to 28, 2014
May 27 to 28, 2014 · NWS PBZ · 15 events in 3 counties and zones
A shortwave moving across the region in the afternoon helped to produce showers and thunderstorms, some of which became severe. In addition weak upper level flow allowed for several storms to produce heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moving across the region in the afternoon helped to produce showers and thunderstorms, some of which became severe. In addition weak upper level flow allowed for several storms to produce heavy rainfall. The heavy rain caused flooding to several portions of Westmoreland county, PA including Latrobe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 27, 1:09 PM EST, 31 minutes earlier.
Area forecast discussion, May 27, 1:09 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT TUE MAY 27 2014
.SYNOPSIS...
A SLOW MOVING COLD FRONT WITH SEVERAL UPPER LEVEL DISTURBANCES
WILL BRING SHOWERS AND THUNDERSTORMS INTO MIDWEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AREA OF SHOWERS AND STORMS WITH SHORTWAVE HAS ALREADY BEGUN TO
SHIFT EAST OF THE RIDGES WHERE BETTER INSTABILITY WILL BE AVAILABLE.
PULSE STORMS REACHING MINIMAL SEVERE NEXT 2 TO 3 HOURS AND BEST
CHANCE FOR SEVERE IS ACROSS THE HIGHER SOUTHEAST RIDGES. EXPECT
SHOWERS TO DIMINISH QUICKLY THIS EVENING AS SHORTWAVE EXITS.
LOWERED POPS BELOW LIKELY FOR TONIGHT AND EVEN THIS MAY NOT BE LOW
ENOUGH AS WILL NEED TO WAIT FOR NEXT SHORTWAVE ALONG FRONT DRAPED
ACROSS THE GREAT LAKES.
BACK TO LIKELY POPS WITH THE FRONT AND NEXT SHORTWAVE WEDNESDAY.
TEMPERATURES A CLOSE BEND OF MODEL MOS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
FRONT SAGS SOUTH WEDNESDAY NIGHT AND THURSDAY WITH HIGHEST POPS
ACROSS THE SOUTHERN RIDGES AND ENDING BY LATE DAY THURSDAY.
TEMPERATURES WILL COOL BACK TOWARD SEASONAL AVERAGES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEEKEND WITH SEASONAL TEMPERATURES.
THE NEXT SYSTEM APPROACHES AND INCREASES THE CHANCE OF RAIN EARLY
NEXT WEEK. LITTLE DIFFERENCES BETWEEN THE ECMWF AND GFS HAVE LED
TO NO HIGHER THAN CHANCE POPS IN THE FORECAST FOR MON/TUE.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
STILL A WINDOW FOR BRIEF MVFR/IFR FOR PORTS SOUTH OF PITTSBURGH AS
SHORTWAVE WITH BANDS OF SHOWERS AND STORMS WORK SOUTH AND EAST.
SHOWERS WILL END TOWARD SUNSET WITH MVFR FOG AND STRATUS EXPECTED
BEFORE DAYBREAK.
.OUTLOOK.../WEDNESDAY THROUGH SUNDAY/...
A CHANCE FOR SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST
INTO THURSDAY...BRINGING A CHANCE FOR RESTRICTIONS ESPECIALLY
SOUTHERN PORTS. VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT
THROUGH SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 27, 8:13 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 AM EDT TUE MAY 27 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-281315-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
913 AM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 12:27 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT TUE MAY 27 2014
PAZ029-271745-
WASHINGTON PA-
127 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON COUNTY...
AT 122 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
CLAYSVILLE...MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL PRODUCE PENNY SIZE HAIL. INTENSE LIGHTNING CAN BE
EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
CLAYSVILLE... WASHINGTON... MARIANNA...
BENTLEYVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4003 7997 4000 8022 4001 8022 4000 8027
4001 8027 4002 8030 4000 8031 4000 8037
3998 8040 3998 8044 3997 8047 4018 8044
4018 8000
98Local storm report, May 27, 12:49 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL 2 SSW MOUNDSVILLE 39.90N 80.75W
05/27/2014 M1.00 INCH MARSHALL WV PUBLIC
&&
EVENT NUMBER PBZ1401405Special weather statement, May 27, 12:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT TUE MAY 27 2014
OHZ041-050-PAZ020-WVZ001-271815-
BEAVER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
159 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT HANCOCK...NORTHEASTERN
JEFFERSON...SOUTHEASTERN COLUMBIANA AND SOUTHWESTERN BEAVER
COUNTIES...
AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
WELLSVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD KNOCK
DOWN SMALL BRANCHES.
LOCATIONS IMPACTED INCLUDE...
WELLSVILLE... HAMMONDSVILLE... NEW CUMBERLAND...
TORONTO... NEWELL...
TOMLINSON RUN STATE PARK... NEW MANCHESTER...
EAST LIVERPOOL... CHESTER... SHIPPINGPORT...
RACCOON CREEK STATE PARK... HARSHAVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4071 8031 4048 8036 4048 8052 4045 8052
4044 8074 4067 8071
98Special weather statement, May 27, 1:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT TUE MAY 27 2014
PAZ074-076-271830-
FAYETTE RIDGES PA-WESTMORELAND RIDGES PA-
207 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL
WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...
AT 205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SEVEN SPRINGS...MOVING EAST AT 25 MPH.
THIS STORM WILL PRODUCE NICKEL SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
SEVEN SPRINGS...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4002 7931 3998 7933 3997 7934 4001 7945
4009 7942 4003 7930
98Special weather statement, May 27, 1:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT TUE MAY 27 2014
PAZ023-074-271830-
INDIANA PA-WESTMORELAND RIDGES PA-
208 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL
WESTMORELAND AND SOUTH CENTRAL INDIANA COUNTIES...
AT 205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
NEW FLORENCE...MOVING EAST AT 25 MPH.
THIS STORM WILL PRODUCE NICKEL SIZE HAIL. HEAVY RAIN WILL POND WATER
ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
NEW FLORENCE... ARMAGH...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4036 7899 4032 7902 4036 7919 4048 7915
4047 7892
98Special weather statement, May 27, 1:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT TUE MAY 27 2014
PAZ021-029-271845-
ALLEGHENY PA-WASHINGTON PA-
214 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON AND
WEST CENTRAL ALLEGHENY COUNTIES...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
AVELLA...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BRING
DOWN SMALL TREE BRANCHES.
LOCATIONS IMPACTED INCLUDE...
AVELLA... BURGETTSTOWN... MCDONALD...
CANONSBURG... OAKDALE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4022 8016 4028 8052 4039 8052 4042 8017
98
Event by event
7 thunderstorm wind, 6 flood, 1 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Allegheny
- When
- May 27, 1:40 PM EST
- Where
- Allegheny County, 1.18 mi SE of Carnot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- NWS Employee
- Coordinates
- 40.508, -80.204
National Weather Service employee reported a tree down on Thorn Run Road.
Hail, Westmoreland
- When
- May 27, 2:25 PM EST
- Where
- Westmoreland County, 0.69 mi S of Loyalhanna
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -79.380
Flood, Westmoreland
- When
- May 27, 3:14 PM EST to 6:30 PM EST
- Where
- Westmoreland County, 0.6 mi E of Loyalhanna to 0.71 mi E of Cooperstown
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.318, -79.369
Emergency manager reported flooding across Latrobe and Derry in Westmoreland county. The area around Kelly Village trailer park was flooded including Raymond Ave, Route 982 and Blaney Drive. Three feet of water was reported to have covered Raymond Drive and the entrance to the trailer park was blocked by trees and debris. Three feet of water also covered Route 30 at the Latrobe 30 Plaza.
Flood, Westmoreland
- When
- May 27, 3:53 PM EST to 6:30 PM EST
- Where
- Westmoreland County, 0.57 mi ESE of Humphries to 0.56 mi ESE of Humphries
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.247, -79.470
Emergency manager reported flooded basements on Snyder Avenue in Unity Township.
Thunderstorm Wind, Allegheny
- When
- May 27, 7:28 PM EST
- Where
- Allegheny County, 0.22 mi WNW of Bauerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- State Official
- Coordinates
- 40.501, -80.004
State official reported a large tree blocking Peoples Road near Dragun Supply.
Thunderstorm Wind, Allegheny
- When
- May 27, 7:30 PM EST
- Where
- Allegheny County, 0.59 mi SW of Whitaker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 40.395, -79.889
Local law enforcement reported a tree down on Cypress Street.
Thunderstorm Wind, Allegheny
- When
- May 27, 7:30 PM EST
- Where
- Allegheny County, 1.42 mi NNE of Option
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.450, -79.974
The public reported trees down on Bedford Ave.
Thunderstorm Wind, Allegheny
- When
- May 27, 7:30 PM EST
- Where
- Allegheny County, 0.56 mi SSE of Bauerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.492, -79.996
Local 911 center reported a tree down onto wires at the intersection of Spring Garden and Ramage Roads.
Thunderstorm Wind, Allegheny
- When
- May 27, 7:35 PM EST
- Where
- Allegheny County, 0.69 mi N of Option
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -79.980
Local law enforcement reported numerous trees down in Pittsburgh.
Thunderstorm Wind, Allegheny
- When
- May 27, 7:46 PM EST
- Where
- Allegheny County, 0.96 mi NNE of Pittock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.492, -80.112
Local law enforcement reported trees blocking the roadway at the intersection of Coraopolis Road and Robinson Blvd.
Heavy Rain, Washington
- When
- May 27, 11:00 PM EST
- Where
- Washington County, 0.53 mi W of Mc Murray
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -80.090
Trained spotter measured 3.43 inches since this afternoon.
Flood, Washington
- When
- May 27, 11:00 PM EST to May 28, 2:30 AM EST
- Where
- Washington County, 0.5 mi ENE of Lawrence Hills to 0.29 mi ESE of Lawrence Hills
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.303, -80.112
Trained spotter reported that Brush Run Creek was out of it's banks and flooding Valley Brook Road. There was also 2 feet of water over Georgetown road.
Flood, Allegheny
- When
- May 27, 11:20 PM EST to May 28, 2:00 AM EST
- Where
- Allegheny County, 1.01 mi W of Boyce to 0.66 mi W of Boyce
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.322, -80.119
State official reported that the intersection of Mayview Road and Boyce Road were flooded from creek overflow.
Flood, Allegheny
- When
- May 27, 11:25 PM EST to May 28, 2:00 AM EST
- Where
- Allegheny County, 0.87 mi SE of Library to 0.89 mi SSE of Library
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.290, -80.020
State official reported that Church Street and Trax Road in South Park Township were starting to flood.
Flood, Westmoreland
- When
- May 28, 1:00 AM EST to 1:43 AM EST
- Where
- Westmoreland County, 0.82 mi N of Monessen to 1.2 mi NNE of Monessen Station
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.162, -79.878
Emergency manager reported approximately 6 inches of water covering several roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524092, 524089, 524102, 524111, 524094, 524096, 524097, 524123, 524098, 524099, 524118, 524126, 524127, 524128, 524131.